12,000

We have over 12,000 students, from over 100 countries, within one of the safest campuses in the UK

93%

93% of Lancaster students go into work or further study within six months of graduating

Home > Research > Publications & Outputs > Fluctuational transitions in periodically-drive...
View graph of relations

« Back

Fluctuational transitions in periodically-driven nonlinear oscillators.

Research output: Contribution to journalJournal article

Published

Journal publication date2000
JournalProgress of Theoretical Physics Supplement
Journal number139
Number of pages12
Pages152-163
Original languageEnglish

Abstract

Fluctuational transitions between the stationary states of periodically-driven nonlinear oscillators are investigated by means of numerical simulations and analogue experiments for over-damped, weakly damped and chaotic motion. It is shown that transitions take place along distinct most probable escape paths (MPEPs) in all three cases. The transition probabilities are compared with predictions based on the theory of the logarithmic susceptibility (LS). It is found that, in agreement with theoretical predictions, the log of the transition probability displays an exponentially sharp dependence on the field frequency for the case of over-damped motion, and resonant behaviour in the case of weak damping, and that it is linear in the field amplitude in both cases. Particular attention is paid to the analysis of noise-induced escape from the quasi-attractor of a periodically-driven underdamped oscillator: it is demonstrated that analysis of the escape process can be reduced to the analysis of transitions between a few saddle limit cycles of low period, thus raising the possibility of an analytic description based on an extension of the LS theory.

Bibliographic note

Proceedings of the 4th International Summer School/Conference "Let's face chaos through nonlinear dynamics" in Maribor, Slovenia, 27 June - 11 July 1999.